I dreamt that my patient went into V-tach, or something like it. As commotion ensued, I was trying to remember everything I could about ACLS (which isn’t a lot). What kept going through my head was that you have to shock V-tack, but for almost everything else you start with drugs (atropine, epinephrine, etc.) So the essential theme was: Shock? Or drugs? Shock or drugs? Shock or drugs? WHICH IS IT??? Then my patient got up and ran away before we had a chance to do anything.
In real life, I got to work and in morning report heard that the patient I had previously admitted did, in fact, go into V-tach, then received amiodarone, and synchronized cardioversion, and was stable now. And it gets better.
The docs were about to round on my patient when the resident from the previous night told me what had happened. She was trying to insert a central line in him and as the catheter got close to his heart, he started in with this crazy arrhythmia. The residents collectively decided it was Supraventricular Tachycardia and decided to give amiodarone. Meanwhile the charge nurse was yelling at her “You have to shock him! It’s V-tach!” The resident was very upset with the nurse for yelling at her, particularly because the patient at the time had a pulse.
So it was a lot like my dream, except that my patient never got up and ran away. Instead he flew away. More on that later. Meanwhile I think it’s time to go out and get my ACLS certification.